Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 45, NWS Newport/Morehead City, NC

August 3, 2025Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 3, 2025, 8:03 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2025, 8:03 PM EDT (00:03 UTC)
Expired
Aug 4, 2025, 7:57 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WHUS42 KMHX 040003
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
803 PM EDT Sun Aug 3 2025

NCZ205-041215-
/O.CAN.KMHX.SU.Y.0005.000000T0000Z-250804T0400Z/
/O.EXP.KMHX.CF.Y.0004.000000T0000Z-250804T0000Z/
/O.EXP.KMHX.BH.S.0044.000000T0000Z-250804T0000Z/
/O.NEW.KMHX.BH.S.0045.250804T0003Z-250805T0000Z/
Hatteras Island-
803 PM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Hatteras Inlet.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:00 AM Mon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ203-041215-
/O.CAN.KMHX.SU.Y.0005.000000T0000Z-250804T0400Z/
/O.EXP.KMHX.BH.S.0044.000000T0000Z-250804T0000Z/
/O.NEW.KMHX.BH.S.0045.250804T0003Z-250805T0000Z/
Northern Outer Banks-
803 PM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:00 AM Mon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-041215-
/O.EXP.KMHX.BH.S.0044.000000T0000Z-250804T0000Z/
/O.NEW.KMHX.BH.S.0045.250804T0003Z-250805T0000Z/
East Carteret-Ocracoke Island-
803 PM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...Through Monday evening.

* IMPACTS...Strong longshore currents will create dangerous
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
3 follow-up statements
835 
WHUS42 KMHX 040754
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
354 AM EDT Mon Aug 4 2025

NCZ204-040900-
/O.CAN.KMHX.BH.S.0045.000000T0000Z-250805T0000Z/
Ocracoke Island-
354 AM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

NCZ196-042000-
/O.CON.KMHX.BH.S.0045.000000T0000Z-250805T0000Z/
East Carteret-
354 AM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Core Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10 am this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203-205-042000-
/O.CON.KMHX.BH.S.0045.000000T0000Z-250805T0000Z/
Northern Outer Banks-Hatteras Island-
354 AM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10 am this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
002 
WHUS42 KMHX 041751
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
151 PM EDT Mon Aug 4 2025

NCZ196-050000-
/O.CON.KMHX.BH.S.0045.000000T0000Z-250805T0000Z/
East Carteret-
151 PM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Core Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203-205-050000-
/O.CON.KMHX.BH.S.0045.000000T0000Z-250805T0000Z/
Northern Outer Banks-Hatteras Island-
151 PM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
992 
WHUS42 KMHX 042357
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
757 PM EDT Mon Aug 4 2025

NCZ203-205-051200-
/O.CAN.KMHX.BH.S.0045.000000T0000Z-250805T0000Z/
/O.NEW.KMHX.BH.S.0046.250805T1200Z-250806T0000Z/
Northern Outer Banks-Hatteras Island-
757 PM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:30 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-050100-
/O.CAN.KMHX.BH.S.0045.000000T0000Z-250805T0000Z/
East Carteret-
757 PM EDT Mon Aug 4 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 3, 4:00 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 4:00 PM EDT, 4 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Newport/Morehead City NC
400 PM EDT Sun Aug 3 2025

.SYNOPSIS...
Low pressure departs to the NE Sunday. High pressure will build
into midweek with a few low pressure waves expected to
traverse an offshore boundary.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Sun...B-E-A-utiful night in store with NEerly
breezes continuing to usher in cool dry air. Self destructive
daytime strato cu will dissipate with loss of sunshine, but some
mid/high clouds will intrude on ENC from the sw. Attm, have lows
fcst 60-65 interior to 70-75 immediate coast. If the
aforementioned mid/high clouds are a bit thicker than expected,
forecast lows would be a touch on the cool side.

&&

.SHORT TERM /MONDAY/...
As of 3 PM Sun...We remain under the influence of low pres well
offshore and high pres anchored to the north, supplying ENC with
nerly breezes and cooler/drier than normal conditions. Temps
will moderate a bit, and rise into the mid 80s, though TD's will
remain in the 60s making it feel quite gorgeous outside. Diurnal
strato cu will form once again, but perhaps not as dense of
coverage as was seen today, and hence contributing to the warmer
trend.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 2 PM Sunday...

Key Messages

 - Near to slightly below normal temperatures this week

 - Unsettled conditions return mid to late week

A dry northeasterly flow combined with notably strong mid-upper
level ridging should keep the area mostly dry through Monday.
Within this regime, the drier airmass and somewhat cooler low-
level thicknesses will support near to slightly below normal
temperatures, especially at night. Normal lows this time of year
are in the low to mid 70s. Through the first half of the week,
lows are forecast to bottom out in the upper 60s to low 70s (so
about 5 degrees below normal).

Mid to late-week, the upper level pattern will begin to change as
troughing develops over the TN Valley, and as ridging sets up from
the western Atlantic north through eastern Canada. During this time,
medium range guidance is showing a pretty good signal for a blocky
pattern to develop across the eastern U.S. and western Atlantic.

Within this regime, the flow aloft is expected to become southerly,
which will help to draw a deeper layer of moisture north from the
Gulf and SW Atlantic north through the eastern Carolinas. At the
surface, the frontal zone to our south is forecast to begin lifting
back north, providing better low-level convergence and helping
support weak destabilization. At a minimum, this should lead to the
daily return of isolated to scattered showers and thunderstorms.
While amounts and timing of rainfall remain uncertain with
there being decent spread between different models,
showers/thunderstorms could bring the potential for heavy
rainfall and localized flash flooding mid-to-late week. WPC
currently has areas south of Highway 70 in a Marginal ERO for
Wednesday and all of the forecast area in a Marginal ERO for
Thursday. This potential will continue to be monitored.

Of further note, medium range deterministic and ensemble
guidance suggest the Atlantic may begin to "wake up" so to speak
as we move into the latter half of the week. While the main
development region (MDR) will be a potential candidate for
tropical activity, it is also worth noting that guidance is
beginning to show a signal closer to home for low pressure
development along the frontal boundary off the Southeast U.S.
coast later in the week. As we often remind folks this time of
year, please be careful not to lock into one run of one model,
as significant run-to-run changes can be expected. At this
point, the main takeaway is to be aware of the potential. Stay
tuned for updates from the National Hurricane Center through the
week in case this risk were to increase.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 2 PM Sun...VFR flight cats expected through the TAF
period. NE gusty breezes become light after 22-23z with 4-5k
ft bkn strato cu scattering and clearing. Some sct/bkn mid/high
clouds will filter overhead ENC from the south tonight.

LONG TERM /Monday night through Thursday/...
As of 2 PM Sunday...Mostly VFR conditions are anticipated
through about Tuesday thanks to a drier northeasterly flow. By
the middle of the week, moisture is forecast to begin returning
across the area as the flow aloft becomes southerly. This is
expected to lead to a gradual increase in the risk of SHRA and
TSRA, along with an increased risk of sub VFR conditions.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 4 PM Sun...Have updated to cancel SCA from Pamlico, as
winds have diminished below 25 kt and will cont to slowly
diminish through the evening.

Prev disc...As of 3 PM Sun...Low pressure well off the NC coast
and high pres anchored over the NE will support a continuation
of elevated winds and seas across the ENC waters, with NE winds
of 15-25kt and seas of 5-8ft. For the coastal waters south of
Ocracoke, seas will be lower (3-6ft). The gradient winds have
eased enough over all rivers and sounds except for Pamlico, and
have cancelled SCA's for those areas.

LONG TERM /Monday night through Wed/...
As of 2 PM Sunday...

Key Messages

 - Elevated winds and seas to linger into early week for the
   coastal waters

 - Elevated winds and seas potentially return late in the week

Low pressure will continue to shift away from the NC coast
early in the week, which should allow winds and seas to lay down
some through Tuesday night/Wednesday morning. However, a modest
gradient is expected to remain in place through Tuesday thanks
to strong high pressure over New England building south, leading
to a modest pressure gradient between it and a broad frontal
zone off the Southeast U.S. coast. Later in the week, we'll be
watching for the potential development of another low pressure
along that frontal zone. Should a low develop, this could lead
to the return of elevated winds and seas, as well as an
increased risk of thunderstorm activity.

&&

.TIDES/COASTAL FLOODING...
As of 3 PM Sunday...

Seas off the coast in the 6-8 ft range off the Outer Banks.
Which, combined with NE winds around 20-25 kt, has brought very
rough surf conditions along the beaches north of Cape Hatteras
with breaking waves in the surf zone as high as 5-8 ft. A High
Surf Advisory remains in effect through this evening to cover
this hazard.

The large waves also brought minor ocean overwash around the
time of high tide yesterday afternoon in the vicinity of the
motels on the north end of Buxton. This area is vulnerable due
to a lack of dune structures. With large waves and strong NE
winds persisting through this afternoon's high tide, we expect
minor ocean overwash in this same area, as well as other
vulnerable areas along east facing beaches of Hatteras Island
(i.e. Rodanthe). The high tide is at 3:50 PM at Cape Hatteras
and is slightly higher than yesterday afternoon's high tide, but
the winds will be slightly lower, giving a net outcome of very
similar conditions today as what was experienced yesterday. The
window for potential overwash will be roughly from 2-7 PM local.
In light of this, a Coastal Flood Advisory has been issued for
oceanside areas of Hatteras Island.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     203>205.
     High Surf Advisory until midnight EDT tonight for NCZ203-205.
     Coastal Flood Advisory until 8 PM EDT this evening for NCZ205.
MARINE...Small Craft Advisory until 3 AM EDT Tuesday for AMZ150-156.
     Small Craft Advisory until 9 AM EDT Tuesday for AMZ152-154.
     Small Craft Advisory until 5 PM EDT Monday for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...RM/ZC
AVIATION...RM/TL/ZC
MARINE...RM/TL/ZC
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Aug 3, 9:04 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
904 AM EDT Sun Aug 3 2025

NCZ029-044>047-079>081-090>092-094-193>195-198-199-041315-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
904 AM EDT Sun Aug 3 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-041315-
Northern Outer Banks-
904 AM EDT Sun Aug 3 2025

...HIGH SURF ADVISORY IN EFFECT THROUGH LATE TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-041315-
East Carteret-Ocracoke Island-
904 AM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-041315-
Hatteras Island-
904 AM EDT Sun Aug 3 2025

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Beach Hazards Statement.
   Moderate Rip Current Risk.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:57 PM EDTBeach Hazards StatementMHXDare48 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.